- Gabapentinoids, either alone or with acetaminophen or NSAIDs, are linked to increased risk for postoperative pulmonary complications (PPCs) with total hip arthroplasty (THA) or total knee arthroplasty (TKA).
- Acetaminophen plus NSAIDs, however, are linked to lower PPC risk and reduced opioid consumption.
Why this matters
- PPCs are associated with longer hospital stays, higher health care costs, and increased 30-day mortality.
- Study of 863,139 patients who underwent elective primary THA or TKA during 2009-2014.
- Outcomes: PPCs, ICU admission, opioid consumption on the day of surgery or after surgery.
- Funding: VA National Center for Patient Safety.
- 75.2% of patients received ≥1 of the 3 drugs.
- Gabapentinoids, alone or with NSAIDs or acetaminophen, were linked to increased risk for PPCs:
- aOR, 1.35 (95% CI, 1.27-1.44).
- PPC risk (aORs; 95% CIs) increased with:
- Acetaminophen+gabapentinoids: 1.16 (1.08-1.26).
- NSAIDs+gabapentinoids: 1.28 (1.21-1.34).
- With acetaminophen+NSAIDs, risk (aORs; 95% CIs) decreased for:
- PPCs: 0.86 (0.83-0.90).
- ICU admission: 0.66 (0.60-0.71).
- Daily opioid consumption: −1.4 (95% CI, −1.5 to −1.2) mg.
- Retrospective study design.
- Risk of confounding.
Coauthored with Vijay Rathod, PhD.